Heath Veterinary Clinic in Burgess Hill and Hurstpierpoint is warning dog owners of the dangers of acorns. The veterinary clinic has recently had a case of a dog becoming very ill from eating these seemingly innocuous nuts.
Max, a 4 year old Yellow Labrador, had been happily playing in the woods with acorns and leaves but his owners didn’t realise he had been swallowing the acorns. Late Friday night, they noticed Max becoming lethargic, acting out of character, unable to settle and drooling excessively, so they contacted Heath Vets who advised them to bring Max into the clinic straight away.
The poorly pooch was examined by Vet, Nicky Chinneck, who was concerned that Max had ingested, or come into contact with, something toxic. She quickly gave him an emetic injection which induces vomiting. Within minutes, Max vomited up a large quantity of acorns.
It is common for dogs to be exposed to acorns during the autumn and winter months. Acorns contain tannic acid, which is believed to be the toxic component, and can cause damage to the liver and kidneys. Signs of toxic illness can include vomiting, diarrhoea, abdominal pain, a lack of appetite and lethargy. Ingested acorns can also cause an intestinal blockage.
Max felt very sorry for himself but started to improve quickly. The clinic staff fed him charcoal enhanced food to absorb any remaining remnants of the acorns in his stomach and intestines. Being a Labrador meant he was happy to be eating again, despite everything! Max’s initial blood tests show that his liver and kidneys have not been affected by the toxin but he will have further tests done after a week to check there is no lasting damage.
Sarah Solomon, Practice Manager at Heath Vets, said:
“Max’s owners acted quickly so Max should make a full recovery. Whilst it can be difficult to watch your dog’s every move when out walking them, it’s important to try and ensure they don’t eat or play with acorns due to the toxic ingredient. If Max hadn’t been treated so quickly, the outcome may have been very different. Be aware of the symptoms of toxicity and if you are concerned in any way about your pet, contact your vets immediately.”